1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Normal vs Slow-release metformin

Discussion in 'Ask A Question' started by Rabdos, Nov 23, 2018.

  1. Rabdos

    Rabdos Type 2 · Well-Known Member

    Messages:
    345
    Likes Received:
    15
    Trophy Points:
    58
    Hello!

    Are normal and slow-release metformin equally effective?

    I am struggling with side effects from normal metformin.

    I feel sick, nauseous, with metallic taste and loss of appetite. I am on it for approx 5 days now.

    Shall I continue or switch to slow release? I am concern about its efficacy though.
     
    • Like Like x 1
  2. Guzzler

    Guzzler Type 2 · Master

    Messages:
    10,579
    Likes Received:
    6,974
    Trophy Points:
    278
    Both types are efficacious. The loss of appetite is due to the mild appetite suppressant effect of Metformin.
    Some people report that tummy upsets settle down after a couple of weeks but others just cannot bear the digestive problems and are put on slow release. Still others report that even with the slow release version the gastric upset persists so they are either taken off Metformin altogether or they are taken off it and if bg has not improved they are put on stronger drugs.

    Edited to add. Dietary changes are imo much more efficacious than Metformin.
     
    • Like Like x 1
  3. iangte

    iangte · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    Stick with it took me about 3 weeks for mine to settle down, worst side effect for me was a week of blurry vision
     
  4. Guzzler

    Guzzler Type 2 · Master

    Messages:
    10,579
    Likes Received:
    6,974
    Trophy Points:
    278
    The blurry vision was more likely to have been caused by an improvement of bg levels rather than a side effect of Metformin.
     
  5. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    8,105
    Likes Received:
    4,893
    Trophy Points:
    198
    I was put onto Metformin and a statin at diagnosis and was really ill - on just one tablet.
    I threw the tablets away and stuck to a low carb diet. It took some time for the effects to wear off, but I do feel so much better and my BG levels when taken at random tend to be below 6mmol/l. I did get one which was almost 15 a few days ago, but I think it must have been wrong - the strips are in their last month before expiry, and my husband eats things with sugar - but I feel seriously well. I was demonstrating a Cotswold Morris jig last night....
     
  6. Bexd12

    Bexd12 Type 2 · Member

    Messages:
    8
    Likes Received:
    17
    Trophy Points:
    43
    I was put on normal metformin within 3 days my ibs flared up had a really bad attack, gp switched me to the slow release so much better very little nausea now they both work the same though so don’t worry about switching if that’s what you decide to do x
     
  7. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    11,391
    Likes Received:
    14,649
    Trophy Points:
    298
    I felt pretty rubbish for the first week or so, but after that I was fine and am still fine 18 months on.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook